Thunderstorm Wind, Clay
- When
- July 11, 11:45 PM CST to 11:46 PM CST
- Where
- Clay County, 1.38 mi S of Green
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.410, -97.000
Trees were reported down, the size was unknown.
Scattered thunderstorms congealed into a complex during the early morning hours of the 12th, producing numerous damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms congealed into a complex during the early morning hours of the 12th, producing numerous damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 11, 10:37 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1137 PM CDT MON JUL 11 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 219 PM CDT MON JUL 11 2016 Upper trough axis this afternoon was centered over Wyoming into eastern Montana, while a weaker vorticity lobe was lifting northeast over western Nebraska. The cold front at 3 PM is centered from southwest KS through central NE with a warm and moist airmass in place over northeast KS. Dewpoints are generally in the lower 70s and temps in the lower 90s. Heat indicies as a result are in the 101 to 105 range...although the heat is alleviated somewhat by the strong southerly winds at 15 to 25 mph sustained through early evening. Strong instability in the 2500 to 3500 J/KG range is expected after 4 PM over north central Kansas. The warm elevated mixed layer will gradually weaken but remain present after 5 PM per forecast soundings near CNK. In addition, all high resolution guidance is not particularly strong with the convergence along the front until 00Z and thereafter when the boundary approaches. Have adjusted pops accordingly to focus north of Interstate 70 through midnight where the better forcing from the passing upper trough resides. Any isolated cell through early evening will be able to rotate given the environment with high and damaging winds as the main hazards. As convection transitions into a broken line overnight, damaging wind gusts would be the main concern as a decent southwesterly LLJ supports activity through 12Z Tuesday. The front becomes stationary from west to east across northeast KS providing a focus for additional development Tuesday afternoon. Temporary subsidence behind the overnight convection should provide a dry period in the early afternoon, allowing the atmosphere to recover. MUCAPE values increase to near 3000 J/KG by late afternoon while 0-6 KM Bulk shear is marginal around 30 kts. There could be a few strong to severe storms over east central KS by late afternoon, while better chances carry into Tuesday evening. With the weaker warm advection north of the front in north central KS, have lowered highs a few degrees into the upper 80s with lower 90s seen elsewhere. .LONG TERM...(Tuesday Night through Monday) Issued at 219 PM CDT MON JUL 11 2016 Trailing frontal boundary into NE Kansas in concert with the LLJ Tuesday night is forecast to produce precip across NE KS. Have focused PoPs in the eastern counties as jet turns through the night. Enough CAPE and somewhat disorganized wind shear for SPC to keep area in a slight risk. Frontal boundary could be shifted by more mesoscale processes under an otherwise zonal flow pattern aloft, while stronger front moves into far northern Kansas by late day Wednesday and provides a focus for storms. With a more discernible feature to focus activity on, will carry slightly higher chance PoPs for the Wednesday night forecast. Boundary stalls in our area by Thursday morning, with additional redevelopment of increasing chances into southern Kansas, and will carry lower chances Thursday with a slight increase southward. Forecast uncertainty increases the farther out in the forecast, although has been somewhat consistent signal to redevelop convection Thursday night over the boundary, with question as to how far south the heavier rain will fall. Friday into Saturday are transitional days as the front slowly makes its way back northward, with the 12z GFS not lifting ridging aloft back over the area until after sunrise on Monday while the EC is faster with its return. As a result have some kind of rain chances across most of the area until 0z Monday where chances start to clear west to east. High temperatures on Wednesday may still reach middle 90s before the front comes through, while area then cools down a bit back into the 80s for Thursday into the weekend. Lows also take a short term drop back into the 60s on night with convection before starting to rise again late in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1136 PM CDT MON JUL 11 2016 TSRA expected to increase in coverage through 11Z and have inserted tsra in tempo groups from 07Z through 11Z. Models suggest convection will decrease through 15Z with a lull until around 21Z with redevelopment across the area. Have added vcts after 22Z. Winds south around 10 kts through the period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Prieto LONG TERM...67 AVIATION...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 957 PM CDT MON JUL 11 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-130300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 957 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR SCATTERED STORMS ACROSS THE OUTLOOK AREA OVERNIGHT. A FEW STRONG STORMS WILL BE POSSIBLE...PRIMARILY ALONG AND NORTH OF INTERSTATE 70...WITH THE MAIN HAZARDS BEING STRONG WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES CONTINUE INTO THE DAY ON TUESDAY...WITH REDEVELOPMENT OF STRONG TO SEVERE STORMS POSSIBLE BY TUESDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. THUNDERSTORMS CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT AND AS A FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1122 PM CDT MON JUL 11 2016 KSZ008-020-120445- CLOUD-REPUBLIC- 1122 PM CDT MON JUL 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 1145 PM CDT... AT 1121 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONCORDIA...JAMESTOWN AND AURORA. LAT...LON 3964 9793 3970 9755 3944 9753 3942 9793 TIME...MOT...LOC 0421Z 263DEG 19KT 3955 9782 HENNECKE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT MON JUL 11 2016
KSZ020-120530-
CLOUD-
1157 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLOUD COUNTY UNTIL
1230 AM CDT...
AT 1156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CONCORDIA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLYDE AND AURORA.
LAT...LON 3960 9769 3966 9739 3965 9737 3941 9737
3940 9765
TIME...MOT...LOC 0456Z 264DEG 20KT 3951 9762
HENNECKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1244 AM CDT TUE JUL 12 2016 KSZ021>023-120615- RILEY-CLAY-POTTAWATOMIE- 1244 AM CDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORTHWESTERN RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 115 AM CDT... AT 1243 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORGANVILLE...MOVING EAST AT 40 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLAY CENTER...LEONARDVILLE...OLSBURG...RANDOLPH... GREEN AND TUTTLE CREEK LAKE. LAT...LON 3957 9663 3933 9660 3934 9718 3957 9719 TIME...MOT...LOC 0543Z 259DEG 34KT 3949 9710 GARGAN
The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
8 thunderstorm wind. Local standard time, as filed.
Trees were reported down, the size was unknown.
Large tree was split in half.
Powerline down in the 100 block of 1st Street.
Time estimated by radar.
Outbuilding was destroyed along with a tree blown down (size unknown).
Tree reported down at 17th and Mission Road, size unknown.
Several large tree branches reported down.
Several shingles blown off an apartment complex at 27th and Wakarusa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650816, 650817, 650818, 650819, 650820, 650821, 650822, 650823.